Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 175, NWS Wichita, KS

July 15, 2018Lincoln County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 15, 2018, 3:44 PM CDT for Lincoln County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2018, 3:44 PM CDT (20:44 UTC)
Expired
Jul 15, 2018, 4:12 PM CDT
In force
28 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 148 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WUUS53 KICT 152044
SVRICT
KSC105-152130-
/O.NEW.KICT.SV.W.0175.180715T2044Z-180715T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
344 PM CDT SUN JUL 15 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Lincoln County in central Kansas...

* Until 430 PM CDT.

* At 344 PM CDT, a severe thunderstorm was located near Beverly, or
  10 miles east of Lincoln, and is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Beverly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3895 9793 3894 9812 3915 9812 3916 9793
TIME...MOT...LOC 2044Z 317DEG 4KT 3907 9795 

HAIL...<.75IN
WIND...60MPH
 
$$

Martin
1 follow-up statement
861 
WWUS53 KICT 152112
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
412 PM CDT SUN JUL 15 2018

KSC105-152122-
/O.CAN.KICT.SV.W.0175.000000T0000Z-180715T2130Z/
Lincoln KS-
412 PM CDT SUN JUL 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3895 9793 3894 9812 3915 9812 3916 9793
TIME...MOT...LOC 2110Z 317DEG 4KT 3905 9792 

$$

Martin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:27 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 15, 2:27 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
227 PM CDT Sun Jul 15 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 136 PM CDT Sun Jul 15 2018

Latest SFC analysis and satellite imagery this afternoon show a
weak area of low pressure over SE CO, with a frontal boundary
stretching to the east across parts of KS. To the north, a
somewhat better defined cool front was dropping south through
Nebraska. That front, which is becoming more diffuse with time, is
likely helping to enhance convergence somewhat across northern KS
at this time. It is in this area where thunderstorm initiation has
begun and is where the greatest coverage of storms is expected
through this evening. This includes our northern counties along
the I-70 corridor. Once again, shear is very weak, but high
moisture content and modest instability may allow a few stronger
storms to develop, capable of gusty winds to 55 mph and very heavy
rainfall. Later tonight, storms may build a bit further south into
south-central/southeast KS, although waning instability may tend
to limit the coverage to some degree.

How widespread convection is this evening/tonight may play a role
in if/where storms form on Monday. For now, I kept a lower-end mention
of storms in for much of the area as it's hard to pinpoint which
areas may end up having a greater chance. That said, by Monday
evening/night, a s/w passing well north of the area may provide a
glancing blow with slightly better forcing, especially along/near
the stalled frontal boundary. Gusty winds and heavy rainfall will
continue to be the primary threats with this activity.

An increasing NW flow aloft will develop by mid-week, leading to
increasing shear across the area. Meanwhile, a couple of
shortwaves ejecting out of the NRN Rockies will provide
increasing lift, providing a continued threat of thunderstorms.
With increasing shear, there will be an increased potential of
storm organization/severe weather, especially by Wednesday. There
remains some uncertainty, though, regarding the timing of each
wave, making the severe potential a bit less certain. The main
takeaway here is that severe weather is possible, but it is still
too early to get specific on threats/magnitude. - Martin

.LONG TERM...(Thursday through Sunday)
Issued at 136 PM CDT Sun Jul 15 2018

It now looks like the NW flow aloft may remain more firmly
established across the Central Plains as the mid-week s/w closes
off over the Midwest/Great Lakes region. Initially, this may
extend the threat of thunderstorms a bit further into the work
week as shortwaves drop SE across the region, with lift aided by
increasing low/mid level WAA. However, by next weekend, there are
some indications that drier air will move into the area on the
backside of the Midwest upper low, with drier air/subsidence
leading to a much lower threat of storms. This may also keep the
hottest temperatures centered just to our west over the High
Plains. Although, with our area being right on the doorstep of
hotter temps, any shift east in the placement of that upper low
could mean much warmer temps than currently forecast. - Martin

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1211 PM CDT Sun Jul 15 2018

TSRA to impact portions of the area through this evening with
gusty winds and reduced VIS.

A frontal boundary stretches from NW to SE across central KS early
this afternoon. Satellite imagery already shows increasing cumulus
development along this boundary, and it is in this area where the
greatest risk of TSRA will likely be focused. For now, I have
opted to go with VCTS at all TAF sites, but later amendments will
likely be needed as storms develop and as confidence in
timing/location increases. All TSRA today will be capable of
gusty/erratic winds of 30-45kt and reduced VIS due to very heavy
rain. A gradual decreasing trend in TSRA is possible overnight,
although the threat won't be zero thanks to the boundary remaining
in the area. - Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    95  73  93  73 /  20  30  30  40
Hutchinson      93  71  92  71 /  30  30  30  40
Newton          93  72  91  71 /  40  40  30  40
ElDorado        93  72  91  71 /  40  30  30  30
Winfield-KWLD   94  73  93  73 /  30  20  30  40
Russell         93  69  90  70 /  50  40  30  50
Great Bend      93  68  90  70 /  30  40  30  50
Salina          95  72  92  72 /  60  40  30  40
McPherson       92  70  91  71 /  40  40  30  40
Coffeyville     94  74  93  74 /  30  40  30  30
Chanute         94  73  92  72 /  30  40  30  30
Iola            93  73  91  72 /  30  40  30  20
Parsons-KPPF    94  74  93  73 /  30  30  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...RM
Hazardous weather outlook, Jul 15, 7:30 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
730 AM CDT Sun Jul 15 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
730 AM CDT Sun Jul 15 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Heat indices will climb into the 100 to 105 degree range across the
area this afternoon.

Scattered thunderstorms are possible across much of the area this
afternoon. The strongest thunderstorms would be capable of producing
heavy rain and some winds to around 50 mph.

Thunderstorms may linger this evening and overnight with locally
heavy rains being the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat of thunderstorms will exist each day through at least
Thursday. Heavy rain, isolated instances of flooding, and strong
winds around 60 mph are possible with the strongest activity. The
potential of severe thunderstorms may increase across the area
Wednesday and Wednesday night.

Dangerous heat indices around 100 may return to the area toward the
end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 15, 2:05 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
205 PM CDT SUN JUL 15 2018

KSZ032-033-048-151930-
Ellsworth KS-Russell KS-Lincoln KS-
205 PM CDT SUN JUL 15 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Ellsworth County in central Kansas...
  East central Russell County in central Kansas...
  Southwestern Lincoln County in central Kansas...

* Until 230 PM CDT.

* At 201 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Sylvan
  Grove, or 10 miles northeast of Wilson...moving northeast at 10
  mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Lucas, Sylvan Grove, Wilson Lake and Wilson State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3897 9815 3881 9838 3898 9865 3915 9844
TIME...MOT...LOC 1904Z 212DEG 9KT 3897 9839

Martin
Special weather statement, Jul 15, 2:46 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
246 PM CDT SUN JUL 15 2018

KSZ049-051-152015-
McPherson KS-Saline KS-
246 PM CDT SUN JUL 15 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern McPherson County in central Kansas...
  Southern Saline County in central Kansas...

* Until 315 PM CDT.

* At 245 PM CDT...local law enforcement reported a strong
  thunderstorm near Lindsborg...moving north at 5 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Lindsborg, Marquette and Bridgeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3847 9745 3847 9791 3866 9791 3866 9745
TIME...MOT...LOC 1945Z 190DEG 5KT 3855 9763

Martin
Special weather statement, Jul 15, 3:06 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Wichita KS
306 PM CDT SUN JUL 15 2018

KSZ053-152030-
Chase KS-
306 PM CDT SUN JUL 15 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Chase County in east central Kansas...

* Until 330 PM CDT.

* At 304 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Strong City...moving southeast
  at 5 mph.

wind gusts up to 55 mph will be possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Elmdale, Hymer, Saffordville,
  Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9669 3851 9637 3832 9637 3832 9668
TIME...MOT...LOC 2006Z 318DEG 5KT 3844 9654

Martin

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:05 PM CDTSpecial Weather StatementICTLincoln25 min
Jul 15, 2:46 PM CDTSpecial Weather StatementICTMcPherson29 min
Jul 15, 3:06 PM CDTSpecial Weather StatementICTChase24 min
Jul 15, 3:15 PM CDTSevere Thunderstorm WarningICTChase30 min
Jul 15, 3:56 PM CDTSpecial Weather StatementICTGreenwood49 min
Jul 15, 4:19 PM CDTSpecial Weather StatementICTGreenwood41 min
Jul 15, 4:24 PM CDTSevere Thunderstorm WarningICTGreenwood, Woodson29 min
Jul 15, 4:28 PM CDTSpecial Weather StatementICTSaline32 min
Jul 15, 4:31 PM CDTSpecial Weather StatementICTButler44 min
Jul 15, 4:44 PM CDTSpecial Weather StatementICTNeosho, Wilson, Woodson31 min
Jul 15, 5:07 PM CDTSpecial Weather StatementICTElk, Greenwood23 min
Jul 15, 5:16 PM CDTSpecial Weather StatementICTButler44 min
Jul 15, 5:17 PM CDTSpecial Weather StatementICTAllen, Neosho, Wilson, Woodson43 min
Jul 15, 5:49 PM CDTSpecial Weather StatementICTSedgwick41 min
Jul 15, 6:33 PM CDTSpecial Weather StatementICTCowley42 min
Jul 15, 6:54 PM CDTSpecial Weather StatementICTSedgwick51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.